Massachusetts, 2008

Heavy Snow and Winter Weather in Massachusetts, February 26 to 27, 2008

February 26 to 27, 2008 · NWS ALY · 2 events in 2 counties and zones

A strengthening low pressure system tracked east from the Ohio Valley into southeast New York State during Tuesday February 26th, and into the Gulf of Maine by Wednesday morning on February 27th. This storm system brought a large swath of moderate to heavy snow across east central New York and adjacent western New England, beginning Tuesday evening, and ending Wednesday morning.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strengthening low pressure system tracked east from the Ohio Valley into southeast New York State during Tuesday February 26th, and into the Gulf of Maine by Wednesday morning on February 27th.

This storm system brought a large swath of moderate to heavy snow across east central New York and adjacent western New England, beginning Tuesday evening, and ending Wednesday morning.

Total snowfall accumulations ranged from 7 to 14 inches across northern Berkshire County, to 3 to 6 inches across southern Berkshire County.

Intense snowfall rates of 2 to 3 inches per hour occurred Tuesday evening, which severely hampered the Tuesday evening commute. Numerous roads were closed or became impassable Tuesday evening, along with reports of many accidents.

In addition, this locally heavy snowfall resulted in the closings, or delayed openings of numerous schools and businesses Wednesday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 26, 10:35 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 26, 10:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1035 AM EST TUE FEB 26 2008

.SYNOPSIS...
A STORM WILL MOVE FROM THE OHIO VALLEY THIS MORNING TO THE NEW YORK
CITY AREA BY LATE EVENING. IT WILL CONTINUE ACROSS NEW ENGLAND
TONIGHT AND REACH THE CANADIAN MARITIMES BY WEDNESDAY MORNING. THIS
WILL BRING SNOW TO THE COOLER REGIONS TO THE NORTH AND A MIX OF SNOW
AND RAIN TO WARMER AREAS SUCH AS THE MID HUDSON REGION OF NEW YORK
AND THE HOUSATONIC VALLEY OF NEW ENGLAND. A BLAST OF ARCTIC AIR WILL
FLOW INTO THE REGION BEHIND THE STORM WEDNESDAY NIGHT AND THURSDAY
WITH LOW TEMPERATURES THURSDAY NIGHT RANGING FROM ZERO TO TEN ABOVE
IN THE HUDSON VALLEY AND ZERO TO FIFTEEN BELOW IN THE COLDER
MOUNTAIN REGIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SNOW HAS OVERSPREAD THE WESTERN PORTION OF THE FORECAST AREA AND
WAS SPREADING EAST WITH RAIN SOUTH OF OUR FORECAST AREA. THE
TEMPERATURE AND DEWPOINT THIS MORNING WERE A FEW DEGREES WARMER
OVER MUCH OF THE REGION SO HAVE ADJUSTED TEMPS AND DEWPOINTS UP
A FEW DEGREES. POPS LOOK GOOD. HAVE BROADENED THE TEMPERATURE
RANGE FOR SNOW OR RAIN AND SO FAR HAVE NOT CHANGED EITHER THE
QPF OR SNOW AMOUNTS. WILL KEEP THE WARNINGS AND ADVISORIES
AS IS FOR THE TIME BEING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
ONCE PRECIPITATION BEGINS...EXPECT A LONGTERM EVENT WITH STEADY
PRECIPITATION LIKELY TO CONTINUE WELL INTO WEDNESDAY ACROSS MOST OF
THE REGION. EXCEPT FOR THE NAM...MODELS GENERALLY INDICATING AROUND
AN INCH OR LESS LIQUID EQUIVLENT WITH THIS SYSTEM...WHICH IS A
LITTLE LESS THAN EARLIER RUNS.

BASED ON GFS TEMP PROFILES WHICH INDICATED ANY MIXING WITH RAIN THIS
AFTERNOON OR EVENING WOULD BE BRIEF...HAVE EXTENDED THE WINTER STORM
WARNING TO MONTGOMERY...SCHOHARIE...WESTERN SCHENECTADY AND WESTERN
ALBANY COUNTIES WITH 6-12 INCHES FORECAST (MINIMAL 24 HOUR SNOW
CRITERIA).

THE REST OF THE WINTER STORM WATCH AREA HAS BEEN CONVERTED TO A
WINTER WEATHER ADVISORY. THIS AREA INCLUDES THE CAPITAL DISTRICT
...THE NORTHERN AND CENTRAL TACONICS...BERKSHIRE COUNTY...WESTERN
GREENE COUNTY AND WESTERN ULSTER COUNTY. GFS TEMP PROFILES INDICATE
EVEN HIGH TERRAIN LOCATIONS IN THE ADVISORY AREA WILL SEE ENOUGH
WARMING FOR SNOW TO MIX WITH RAIN THIS AFTERNOON AND EVENING...WITH
LOWER TERRAIN AREAS POSSIBLY BECOMING ALL RAIN FOR A TIME...WHICH
WOULD KEEP SNOW AMOUNTS UNDER THE 24 HOUR 9 INCH CRITERIA.

ECMWF SLIGHTLY COOLER THAN THE GFS...BUT QPF AMOUNTS ARE LESS...SO
USING THE ECMWF WOULD STILL RESULT IN SNOW TOTALS SIMILAR TO THE
GFS.

NOT SEEING MUCH IN THE WAY OF SLEET OR FREEZING RAIN UPSTREAM WHERE
PCPN IS CURRENTLY FALLING. COUPLE OF STATIONS REPORTING FZRA BUT
TEMPS ARE 33 OR 34 DEGREES. COUPLE OF LOCATIONS ALSO REPORTING
UNKNOWN PCPN (LIKELY ICE PELLETS)...BUT TEMPS IN THOSE SPOTS ALSO
ABOVE FREEZING. AS A RESULT...HAVE DECIDED TO KEEP THE P-TYPES
CONFINED TO RAIN OR SNOW. BY AROUND MIDNIGHT...EXPECT A RAPID
TRANSITION TO ALL SNOW IN ALL AREAS AS COLDER AIR SURGES IN.

MODELS NOT LINGERING PCPN AS MUCH ON WEDNESDAY...BUT MOST LOCATIONS
LIKELY TO GET ANOTHER INCH OR TWO BEFORE SNOW TAPERS OFF. WINDS WILL
BECOME GUSTY ON WEDNESDAY AND BLOWING/DRIFTING SNOW WILL BECOME A
PROBLEM.

VERY COLD WEDNEDAY NIGHT WITH ONLY SCATTERED SNOW SHOWERS OR
FLURRIES EXPECTED. LOWS WEDNESDAY NIGHT WILL RANGE FROM 5 BELOW ZERO
TO AROUND 10 ABOVE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
FOR THU...A QUICK SHOT OF ARCTIC AIR FOLLOWS THE STORM SYSTEM FOR
THE FCST AREA WITH 850 MB TEMPS TUMBLING CLOSE TO -20C.  BLUSTERY NW
WINDS WILL PRODUCE CHILLS IN THE SINGLE DIGITS AND BELOW ZERO WITH
HIGHS ONLY IN THE TEENS AND 20S.  HIGH PRESSURE WILL BUILD IN FROM
THE OHIO VALLEY LATE IN DAY ALLOWING THE WINDS TO SUBSIDE...BUT
FRIGID CONDITIONS TO PERSIST INTO THE OVERNIGHT PERIOD.

THU NIGHT...HIGH PRESSURE WILL CREST OVER THE UPPER MID ATLANTIC
REGION AND NORTHEAST WITH IDEAL RADIATIONAL COOLING CONDITIONS ON A
FRESH SNOWPACK.  TEMPS WILL FALL INTO THE SINGLE DIGITS FROM CAPITAL
REGION...MOHAWK VALLEY...AND MID HUDSON VALLEY.  OVER THE NRN TIER
AND MTNS EXPECT LOWS TO ZERO TO 15 BELOW.  MEANWHILE...A DISTURBANCE
IN THE NRN STREAM WILL QUICKLY MOVE E/SE FROM THE UPPER MIDWEST/WRN
GREAT LAKES REGION FOR FRIDAY.

FRIDAY INTO SATURDAY...A CLIPPER LIKE LOW IN THE NRN STREAM WILL
INCREASE THE THREAT FOR A BOUT OF SNOW FOR THE REGION FRI PM INTO
FRIDAY NIGHT.  THE GFS SEEMS A BIT BULLISH ON THE QPF WITH ALMOST A
HALF INCH JUST NORTH AND WEST OF THE CAPITAL REGION.  CRITICAL
PARTIAL THICKNESS INDICATE ALL SNOW.  WE BELIEVE THE QPF IS A TAD
OVERDONE DESPITE THE STRONG OMEGA GENERATED BY THE DIFFERENTIAL
THICKNESS ADVECTION COUPLED WITH THE CYCLONIC VORTICITY ADVECTION.
WE THINK THE ECMWF QPF FIELDS ARE A BIT CLOSER TO REALITY WITH A
COUPLE OF TENTHS TO A THIRD OF AN INCH OF QPF WITH A GENERAL TWO TO
FIVE INCHES OF SNOWFALL...WITH THE HEAVIER TOTALS FROM THE CAPITAL
REGION NORTH.  THE SNOW TAPERS FRIDAY EVENING.  THE 00Z GEFS HAVE
THE BEST CHANCE OF A QUARTER OF AN INCH OR GREATER OF QPF PRIOR TO
06Z SAT...WEST OF THE HUDSON RIVER RIVER.  00Z-12Z SAT THE GREATEST
CHANCE POPS ARE NORTH OF ALY IN THE LAKE GEORGE AREA AND SRN VT.
THE UPPER LEVEL TROUGH AXIS AND THE SFC COLD FRONT FOLLOW FOR SAT.
WE PLACED SOME CHANCE POPS IN FOR SNOW SHOWERS...AND PERHAPS A FEW
RAIN SHOWERS SOUTH OF THE CAPITAL DISTRICT...IF THE BOUNDARY LAYER
WARMS ENOUGH WITH TEMPS IN THE UPPER 30S TO AROUND 40 NEAR KPOU.

SATURDAY NIGHT INTO SUNDAY...ACTIVE WAVE TRAIN CONTINUES WITH HIGH
PRESSURE BUILDING IN FOR ABOUT 36 HOURS AND NW FLOW PERSISTING
ALOFT.  COLD AIR IN THE WAKE OF THE CLIPPER IS MORE OF THE POLAR
VARIETY FOR LATE FEB WITH 850 MB TEMPS ONLY FALLING TO AROUND -10 TO
-13C.

SUNDAY NIGHT INTO MONDAY...THE MID AND UPPER LEVEL FLOW FLATTENS
WITH A WARM FRONT MOVING IN FROM THE SOUTHWEST WITH SOME OVER
RUNNING SNOW/RAIN SHOWERS OVERNIGHT INTO MON.  TEMPS LOOK TO
MODERATE AND SURGE ABOVE NORMAL WITH THE WARM FRONTAL PASSAGE.  850
MB TEMPS COULD EXCEED +5C AT KALB BY MONDAY MORNING.  HIGH TEMPS
WOULD BE IN THE 40S FROM THE CAPITAL REGION SOUTH AND MID TO UPPER
30S NORTH AND WEST.  THE QUESTION WILL BE HOW LONG THE MILD SPELL
LASTS ?  RIGHT NOW...THE GFS TRIES TO CRASH A COLD FRONT THROUGH FOR
TUE WITH THE POLAR VORTEX BRINGING ANOTHER SHOT OF ARCTIC
AIR...WHILE THE ECMWF KEEPS IT MILD TILL WED WITH A POSSIBLE RAIN
EVENT. FOR NOW...MONDAY LOOKS MILD.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
CEILINGS AND VISIBILITIES HAVE DETERIORATED INTO THE IFR CATEGORY
OVER OUR NORTHERN AND WESTERN ZONES AS THE SNOW HAS MOVED IN AND
THIS TREND WILL CONTINUE TO DRIFT SOUTH AND EAST. OVER THE HUDSON
AND HOUSATONIC VALLEYS THE SNOW WILL START TO MIX WITH AND CHANGE
TO RAIN FROM SOUTH TO NORTH STARTING AROUND NOONTIME AND POSSIBLY
REACHING AS FAR AS KALB AND KPSF BY MID AFTERNOON. CIGS WILL
LIKELY NEAR OR BELOW IFR. AS TEMPERATURES COOL OFF BETWEEN 22-23Z
RAIN WILL PROBABLY MIX AND TURN BACK TO ALL SNOW...WITH IFR/LIFR
CONDITIONS EXPECTED OVERNIGHT. CONDTIONS ALOFT SUGGEST IT WILL
BE SNOW AND RAIN RATHER THAN SLEET OR FRZG RAIN.

OUTLOOK...
WED...MVFR/IFR...-SN LIKELY. WINDY.
THU...VFR...NO SIG WX.
FRI...VFR/MVFR...CHC OF -SN IN THE PM.
SAT...VFR/MVFR...CHC -SHSN/-SHRA.

&&

.HYDROLOGY...
THE STORM TOTAL QPF IS EXPECTED TO BE TWO THIRDS OF AN INCH TO
AROUND AN INCH OVER THE FORECAST AREA...WITH AMOUNTS OF MELT
AND RUNOFF PRETTY MUCH LIMITED TO THE MID HUDSON REGION OF NEW
YORK AND THE LOWER HOUSATONIC BASIN IN CONNECTICUT. FARTHER
NORTH AND WEST...ENOUGH SNOW WILL ACCUMULATE TO SOAK UP MOST...
IF NOT ALL...OF WHATEVER PRECIP FALLS AS RAIN. THE HOUSATONIC
HAS DROPPED A BIT MORE RAPIDLY THAN FORECAST SO WE MADE SOME
MINOR CHANGES FOR THIS MORNING AND EARLY AFTERNOON PENDING A
MORE COMPLETE UPDATE MIDDAY. AT THIS TIME...WE DO NOT ANTICIPATE
ANY FLOODING TO DEVELOP. COLD WEATHER WITH SNOW AS THE PREDOMINANT
PTYPE WILL FOLLOW LATER THIS WEEK INTO THE WEEKEND WHICH WILL
FREEZE UP ANY MELTING THAT TAKES PLACE THIS AFTERNOON...TONIGHT...
OR WEDNESDAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 2 PM EST
     WEDNESDAY FOR NYZ049-050-052>054-058-061-063.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM EST
     WEDNESDAY FOR NYZ032-033-038>043-047-048-051-082>084.
MA...WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 2 PM EST
     WEDNESDAY FOR MAZ001-025.
VT...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 2 PM EST
     WEDNESDAY FOR VTZ013>015.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...GJM
LONG TERM...TAW
AVIATION...RCK
HYDROLOGY...RCK
Hazardous weather outlook, Feb 26, 4:30 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EST TUE FEB 26 2008

NYZ032-033-038>043-047-048-051-082>084-VTZ013>015-271200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-WESTERN ALBANY-NORTHERN FULTON-
SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
EASTERN WINDHAM-
430 AM EST TUE FEB 26 2008

...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 2 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN AND WESTERN
ADIRONDACKS...THE MOHAWK AND SCHOHARIE VALLEYS...THE LAKE GEORGE
SARATOGA REGION...THE UPPER HUDSON VALLEY AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ001-025-NYZ049-050-052>054-058-061-063-271200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN COLUMBIA-WESTERN ULSTER-
430 AM EST TUE FEB 26 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 2 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...THE
CAPITAL DISTRICT...THE NORTHERN AND CENTRAL TACONICS...WESTERN
GREENE COUNTY AND WESTERN ULSTER COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ001-013-NYZ059-060-064>066-271200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
430 AM EST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT AND
EAST CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Northern Berkshire

When
February 26, 11:00 AM EST to February 27, 10:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Winter Weather, Southern Berkshire

When
February 26, 11:00 AM EST to February 27, 4:00 AM EST
Where
Southern Berkshire forecast zone
Reported by
Trained Spotter
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81468, 81469.